| Model Number |
461055E |
| Medical Device Problem Code |
Material Twisted/Bent (2981)
| Health Effect - Clinical Codes |
Discomfort (2330); Swelling/ Edema (4577)
| Date of Event |
11/30/2022
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion, the results will be forwarded.
Event or Problem Description
The customer reported that the iris feeding tube got stuck in their patient's nasal cavity upon removal of the device.The nurse was able to insert the feeding tube through the patient's nose and down to their stomach without issue.An x-ray was ordered and determined that the tube was coiled in the patient's stomach.Instead of only retracting a small portion of the tube to remove the coil, for some reason, the nurse attempted to retract the tube completely out of the patient's nose.When the distal tip of the tube entered back through the patient's nasal passage, it became stuck.It was evident that the nasal passage had swollen shut from the beginning of the procedure and the tip of the feeding tube would not be able to retract through the nose.The nursing staff had to engage an anesthesiologist and other staff to retract the tube out of the patient's mouth with forceps, cut the tip of the tube, then fully retract the tube through the narrow passageway in the patient's nose.Per customer, the size of the tip of the iris feeding tube is being blamed as the reason for this product complaint.The tip of the tube is too large to easily retract through the nasal passageway which presents a risk to patient safety and creates additional risk and expense for the hospital staff.This is being viewed as a patient safety issue.Additional information was received and stated that patient injury was not communicated to cardinal health, however the tube needed to be retracted from patient¿s mouth with forceps and severed before it could be retracted from patient¿s nose.Per customer, discomfort and additional cost to the hospital was incurred due to the product design challenges.
Additional Manufacturer Narrative
A device history record review could not be performed because a lot number was not received with the complaint.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.A sample was not received for the investigation.Per customer, the sample was discarded.Because a sample was not returned, we were unable to perform a follow up investigation to include functional and visual evaluations to confirm the issue and root cause analysis.At this time, a corrective and preventive action is not deemed necessary.We will keep monitoring the process for any adverse trends that require immediate attention.This complaint will be used for qa tracking and trending purposes.